Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Milwaukee, WI

May 9, 2018Milwaukee County, Racine County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 9, 2018, 5:29 PM CDT for Milwaukee County, Racine County, Wisconsin. It was in force for 16 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2018, 5:29 PM CDT (22:29 UTC)
Expired
May 9, 2018, 5:45 PM CDT
In force
16 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Milwaukee County, WI, Racine County, WI

The radar

The Milwaukee radar (KMKX), 58 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:30 PM CDTHAIL 0.51 E Greendale, WI
May 9, 5:30 PM CDTHAIL 0.752 W Saint Francis, WIPEA TO DIME SIZE HAIL REPORTED 1/2 MILE NORTH OF MITCHELL AIRPORT.
May 9, 5:33 PM CDTTSTM WND DMG3 E Caledonia, WIPOWER LINES BLOWN DOWN NEAR HIGHWAY G AND 5 MILE ROAD. RELAYED VIA SOCIAL MEDIA.
May 9, 5:34 PM CDTHAIL 0.51 Wsw Saint Francis, WIDIME SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS53 KMKX 092229
SVRMKX
WIC079-101-092245-
/O.NEW.KMKX.SV.W.0012.180509T2229Z-180509T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
529 PM CDT WED MAY 9 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southern Milwaukee County in southeastern Wisconsin...
  Northeastern Racine County in southeastern Wisconsin...

* Until 545 PM CDT.

* At 529 PM CDT, a severe thunderstorm was located over southern
  Milwaukee, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milwaukee, Racine, West Allis, Greenfield, Oak Creek, South
  Milwaukee, Cudahy, Greendale, St. Francis, West Milwaukee, Wind
  Point, Milwaukee Hoan Bridge, Caledonia, Franksville, Milwaukee
  South Shore Park and Maier Festival Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 8774 4275 8800 4299 8803 4304 8788
      4302 8789 4297 8783 4291 8782 4289 8783
      4286 8782 4279 8774
TIME...MOT...LOC 2229Z 250DEG 36KT 4294 8793 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MRC
1 follow-up statement
922 
WWUS53 KMKX 092236
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
536 PM CDT WED MAY 9 2018

WIC079-101-092245-
/O.CON.KMKX.SV.W.0012.000000T0000Z-180509T2245Z/
Milwaukee WI-Racine WI-
536 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN MILWAUKEE AND NORTHEASTERN RACINE COUNTIES...

At 535 PM CDT, a severe thunderstorm was located over Oak Creek,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Milwaukee, Greenfield, Oak Creek, South Milwaukee, Cudahy, St.
Francis, Wind Point, Milwaukee Hoan Bridge, Caledonia, Milwaukee
South Shore Park, Franksville and Maier Festival Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 8792 4299 8798 4304 8788 4302 8789
      4297 8783 4292 8782 4289 8783 4286 8782
      4279 8774 4277 8774
TIME...MOT...LOC 2235Z 248DEG 34KT 4285 8788 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:36 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 9, 2:36 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
236 PM CDT Wed May 9 2018

.SHORT TERM...

Tonight and Thursday...Forecast Confidence Is Medium.

The next mid/upper level short wave arrives from the west this
afternoon, and will generate more showers and thunderstorms into
early evening. The SPC has a marginal risk of severe
thunderstorms across much of the southern half of Wisconsin, with
a slight risk near and south of Kenosha. CAPE has been increasing
behind the departed MCV and ahead of an advancing cold front.

The GFS brings CAPE values of ~1600 J/kg over portions of southern
Wisconsin. There's enough CAPE and shear to support a wind/hail
threat that area this afternoon, into the evening. Things will
quiet down by mid to late evening as the trough axis exits.

Thursday Through Saturday Night...Forecast Confidence Is Medium.

Models try to bring in deeper moisture later on Thursday across
southwestern parts of Wisconsin. Will bring in some showers there
late. Temperatures will turn colder in the afternoon, especially
near lake Michigan, as winds shift to the northeast and east.

Models continue to show a signal for possible heavy rainfall for
later Thursday night into Friday night across the southern Great
Lakes region. The question is where this band will set up. A
consensus of the GFS/ECMWF/NAM models bring this band a little
farther south, through central and southern Wisconsin.

This is driven by focused warm air advection and the nose of the
low level jet now focused more south across northern Illinois.

Meanwhile a surface high affects northern Wisconsin with drier
air. Much of northern Wisconsin will likely stay dry.

Rainfall amounts of 1 to 1.50 inches are forecast for this period
as of now southern Wisconsin, with lesser amounts toward central
Wisconsin.

This period looks to be rather cool, as the area should be north
of the surface warm front.  Temperatures will be slow to recover
Saturday east, as northeast winds linger, but temperatures should
warm over northern Wisconsin.

.LONG TERM...

Sunday Through Wednesday...Forecast Confidence Is Medium.

High pressure moving through the region Sunday into Monday should
bring a period of dry conditions. Temperatures should return to
above normal values by Monday.  Some uncertainty for Tuesday, as
ECMWF bring showers into the region with some storms. The GFS
keeps high pressure across Wisconsin into Wednesday.

&&

.AVIATION(18Z TAFS)...

More MVFR showers and thunderstorms are expected this afternoon,
evening. These could be stronger storms with a wind and hail a
threat. These will move east by mid evening with MVFR CIGS then
expected to spread south across the area overnight.

&&

.MARINE...

South winds and waves will approach Small Craft Advisory levels
this afternoon. Look for thunderstorms this afternoon and evening.
There is a marginal risk of severe thunderstorms into this evening.

Winds will become northwest late tonight, then northeast by
Thursday afternoon, with increasing winds and waves.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Thursday and Aviation/Marine...Hentz
Thursday Night through Wednesday...Hentz
Hazardous weather outlook, May 9, 3:20 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
320 PM CDT Wed May 9 2018

WIZ046-047-051-052-056>060-062>072-102030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
320 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a marginal risk for severe storms this afternoon into
early this evening for most of southern Wisconsin. Strong gusty
winds and hail are possible in the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There are slight chances for thunderstorms Friday and Friday night,
and again Monday night and Tuesday.

Rainfall totals from Thursday night to Saturday night of 1 to
1.50 inches is forecast. Locally higher amounts are possible.
This may result in rivers rising and with possible minor
flooding, with areal flooding of low lying areas possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but any
reports of hail or strong winds this evening will be appreciated.

LMZ643>646-102030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
320 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

South to southeast winds and waves will approach Small Craft
Advisory levels this evening.

There is a marginal risk for severe storms this afternoon into
early this evening. Gusty winds and hail are possible in the
stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Northeast winds may reach small craft advisory levels Thursday
night into Friday night.

There are slight chances for thunderstorms Friday and Friday night,
and again Monday night and Tuesday.

Hentz

www.weather.gov/mkx

In the hours before

Local storm report, May 9, 3:34 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             1 NE MIDDLETON          43.11N 89.50W
05/09/2018  E0.88 INCH       DANE               WI   PUBLIC

&&

MRC
Local storm report, May 9, 3:47 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 ENE MAPLE BLUFF       43.12N 89.33W
05/09/2018  E1.00 INCH       DANE               WI   PUBLIC

            RECEIVED VIA MPING.

&&

MRC
Local storm report, May 9, 5:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
506 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TORNADO          3 SW RICHFIELD          43.21N 88.27W
05/09/2018                   WASHINGTON         WI   TRAINED SPOTTER

            LOCATION NORTH OF HWY Q AND WEST OF HWY 164.

&&
Local storm report, May 9, 5:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
511 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          3 SW RICHFIELD          43.21N 88.27W
05/09/2018                   WASHINGTON         WI   TRAINED SPOTTER

            CORRECTS TIME OF PREVIOUS TORNADO REPORT
            FROM 3 SW RICHFIELD. LOCATION NORTH OF HWY Q
            AND WEST OF HWY 164.

&&
Special weather statement, May 9, 5:16 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
516 PM CDT WED MAY 9 2018

WIZ065-066-070>072-092245-
Walworth-Waukesha-Milwaukee-Racine-Kenosha-
516 PM CDT WED MAY 9 2018

...A STRONG THUNDERSTORM WILL AFFECT MILWAUKEE...WESTERN RACINE AND
SOUTHEASTERN WAUKESHA COUNTIES...

At 515 PM CDT, a strong thunderstorm was located over Waterford
North, or over Wind Lake, moving northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Milwaukee, West Allis, Wauwatosa, New Berlin, Brookfield, Greenfield,
Oak Creek, Muskego, South Milwaukee, Cudahy, Whitefish Bay,
Greendale, Brown Deer, St. Francis, Hales Corners, Mukwonago, Fox
Point, Elm Grove, West Milwaukee and Wind Lake.

Very heavy rainfall is also occurring with this storm, and may cause
localized minor flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4264 8820 4282 8837 4319 8794 4316 8788
      4312 8790 4310 8787 4307 8787 4305 8789
      4302 8790 4296 8785 4288 8785 4285 8783
      4283 8781
TIME...MOT...LOC 2215Z 235DEG 50KT 4280 8820

HENTZ
Special weather statement, May 9, 5:18 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
518 PM CDT WED MAY 9 2018

WIZ065-070-092245-
Walworth-Waukesha-
518 PM CDT WED MAY 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WALWORTH AND
SOUTHWESTERN WAUKESHA COUNTIES...

At 518 PM CDT, a strong thunderstorm was located near Delavan, moving
east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Elkhorn, Delavan, East Troy, Darien, Richmond, La Grange, Eagle,
Abells Corners, Tibbets, Troy Center and Millard.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4261 8878 4278 8878 4284 8858 4284 8855
      4286 8854 4290 8840 4267 8838 4259 8877
TIME...MOT...LOC 2218Z 249DEG 34KT 4271 8871

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:18 PM CDTSpecial Weather StatementMKXWashington27 min
May 9, 2:33 PM CDTSpecial Weather StatementMKXSauk42 min
May 9, 2:53 PM CDTSpecial Weather StatementMKXDane, Green, Rock37 min
May 9, 3:28 PM CDTSevere Thunderstorm WarningMKXDane32 min
May 9, 4:48 PM CDTSpecial Marine WarningMKX57 min
May 9, 4:54 PM CDTTornado WarningMKXWashington19 min
May 9, 5:16 PM CDTSpecial Weather StatementMKXMilwaukee29 min
May 9, 5:18 PM CDTSpecial Weather StatementMKXWalworth27 min
May 9, 5:25 PM CDTSpecial Marine WarningMKX65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.